Format

Send to

Choose Destination
See comment in PubMed Commons below
Can J Anaesth. 1998 Jan;45(1):76-80.

Complications associated with the use of the Esophageal-Tracheal Combitube.

Author information

1
Département d'anesthésie-réanimation, Hôpital de l'Enfant-Jésus, Québec, Canada. vezd@quebectel.com

Abstract

PURPOSE:

To report four cases of subcutaneous emphysema, pneumomediastinum and pneumoperitoneum associated with the use of the Esophageal-Tracheal Combitube (ETC) during prehospital management of cardiac arrest.

CLINICAL FEATURES:

Between September 1994 and April 1996, 1139 patients were resuscitated with the ETC and the semiautomated external defibrillator as part of the CPR protocol for prehospital management of cardiac arrest by basic emergency medical technicians. Eight of these patients presented with subcutaneous emphysema. Four of them, declared dead after arrival in the emergency room (ER), had autopsy studies. In two, autopsy revealed large (6 and 6.5 cm respectively) longitudinal transparietal lacerations of the anterior wall of the oesophagus. Multiple superficial lacerations of the oesophagus were also present in another patient, while no lesion of the airway or the oesophagus was found in the last patient.

CONCLUSION:

These cases suggest that subcutaneous emphysema, pneumomediastinum and pneumoperitoneum might be complications associated with the use of the ETC. At least in two cases, oesophageal laceration appears to be the mechanism by which these complications occurred.

Comment in

PMID:
9466034
DOI:
10.1007/BF03011999
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Support Center